Background: Hypermagnesemia is an often overlooked electrolyte abnormality that has a myriad of presenting symptoms. It has been observed after both accidental and intentional ingestions of magnesium-containing compounds, and as in the case presented, Epsom salts, which are primarily magnesium sulfate. Case Report: A 56-year-old man presented to the emergency department reporting weakness after an ingestion of Epsom salts used as a laxative and was found to be bradycardic and hypotensive. He subsequently developed altered mental status and respiratory depression necessitating intubation. His magnesium level was found to be > 3.91 mmol/L (> 9.5 mg/dL). He was given multiple doses of calcium gluconate and generous i.v. fluids with furosemide, with minimal improvement. However, his magnesium level corrected rapidly after initiation of dialysis, and 3 days later he was discharged home in good condition with normal neurologic function. Why Should an Emergency Physician Be Aware of This?: Keeping a high level of suspicion for, and quickly recognizing, hypermagnesemia allows for prompt initiation of treatment, which can avoid significant hemodynamic or respiratory compromise. Mainstays of treatment are i.v. calcium and i.v. fluids. Loop diuretics may be given as an adjunct as well. Dialysis should be considered in cases of severe hypermagnesemia because it results in rapid correction of magnesium levels.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of Emergency Medicine|
|State||Published - May 2020|
- epsom salt
ASJC Scopus subject areas
- Emergency Medicine